Katsina State commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, has appealed to parents and residents to remain calm following the hospitalisation of 64 students of Government Science Secondary School,
Batagarawa, after they reportedly developed adverse reactions to drugs administered during a Bilharzia prevention and treatment exercise.
The affected students were rushed to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina after experiencing vomiting, abdominal discomfort and dizziness shortly after taking the medication.
Some of the students were reportedly unconscious when they arrived at the hospital, a development that sparked anxiety among parents and members of the school community.
Speaking on the incident, Jibia confirmed that all 64 affected students had recovered following medical attention and that arrangements were underway to return them to school.
“The affected students have fully recovered, and we are making arrangements for their return to school,” the commissioner assured.
He explained that the drug administration exercise was conducted by primary healthcare authorities in collaboration with the Batagarawa local government council as part of efforts to prevent and control Bilharzia among schoolchildren.
The commissioner urged parents not to panic, assuring them that the state government would investigate the circumstances surrounding the incident to establish what went wrong.
He further disclosed that the affected students were being provided with food before their return to school.
Earlier, the Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, confirmed that some of the students were brought to the hospital unconscious but subsequently responded to treatment.
“They were brought to the hospital unconscious,” Sani said, adding that the affected students were responding positively to medical care.
Narrating their experiences, two of the affected students, Abubakar Muhammad Khairi and Hassan Muhammad, said health officials measured their heights before administering the medication.
According to them, the number of tablets administered varied among students, with some receiving three tablets, others two, while some were given one tablet.
A parent, Maaruf Sani, who visited his children at the hospital, confirmed that they had recovered after receiving medical attention.
Although the students developed symptoms shortly after taking the drugs, the precise cause of the reactions had yet to be officially established.
It remained unclear whether the incident was connected to the medication, dosage or other factors associated with the exercise.
Bilharzia, medically known as schistosomiasis, is a parasitic disease associated with exposure to contaminated freshwater.
Preventive drug administration campaigns are routinely conducted in affected communities, particularly among school-age children, to reduce the prevalence and complications of the disease.
The state government has assured parents and the school community that the circumstances surrounding the incident will be investigated to prevent a recurrence.
We’ve got the edge. Get real-time reports, breaking scoops, and exclusive angles delivered straight to your phone. Don’t settle for stale news. Join LEADERSHIP NEWS on WhatsApp for 24/7 updates →
Join Our WhatsApp Channel




